Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Trileptal May Cause Serious Dermatologic Reactions

Posted by SLS on April 22, 2005, at 11:43:02

From Medscape:


Trileptal May Cause Serious Dermatologic Reactions


April 20, 2005 The U.S. Food and Drug Administration (FDA) and Novartis Pharmaceuticals Corp have warned healthcare professionals of the risk of Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) associated with use of oxcarbazepine (Trileptal) in adults and children, according to an alert sent yesterday from MedWatch, the FDA's safety information and adverse event reporting program. A limited number of multi-organ hypersensitivity reactions have also been reported.

Oxcarbazepine tablets and oral suspension are indicated for use as monotherapy or adjunctive therapy in the treatment of partial seizures in adults and in children aged four to 16 years.

The FDA has received reports of serious and potentially life-threatening dermatologic reactions, including SJS and TEN, in adult and pediatric patients receiving oxcarbazepine. Median time of onset was 19 days and some patients required hospitalization; fatal outcomes were rare.

The FDA notes that the reported incidence of SJS and TEN, which is generally considered an underestimate due to underreporting, exceeds the background incidence rate estimate (0.5 - 6.0 cases/million person-years) by a factor of 3- to 10-fold.

Replacement of oxcarbazepine with another antiepileptic medication should be considered in patients who develop a dermatologic reaction during treatment.

Multi-organ hypersensitivity reactions have also been reported after initiation of oxcarbazepine therapy in adult and pediatric patients, with a median time to detection of 13 days (range, 4 - 60 days). Although the number of reports is limited, many of these patients required hospitalization, some for life-threatening conditions.

Signs and symptoms were diverse due to the variable nature of disease expression, but patients typically presented with fever and rash associated with other organ system involvement. Manifestations included (but were not limited to) lymphadenopathy, hepatitis, liver function test abnormalities, hematologic abnormalities (eosinophilia, thrombocytopenia, neutropenia), pruritis, nephritis, oliguria, hepatorenal syndrome, arthralgia, and asthenia.

Replacement of oxcarbazepine with alternative therapy is recommended if multi-organ hypersensitivity is suspected. The FDA notes the possibility of cross-sensitivity to other drugs associated with this syndrome.

 

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:SLS thread:487907
URL: http://www.dr-bob.org/babble/20050418/msgs/487907.html